Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 54, NWS Jackson, KY

May 27, 2000Montgomery County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at May 27, 2000, 7:23 AM EDT for Montgomery County, Kentucky. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 27, 2000, 7:23 AM EDT (11:23 UTC)
Expired
May 27, 2000, 8:00 AM EDT
In force
37 min
Issued by
NWS Jackson, KY
Area
Whole counties

County Montgomery County, KY

What was reported inside it

TimeReportWhereRemark
May 27, 7:30 AM EDTHail 0.88Mt Sterling, KY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 11.4 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2000-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2000-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2285 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

801 
WUUS53 KJKL 271124
SVRJKL
KYC173-271200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
723 AM EDT SAT MAY 27 2000

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MONTGOMERY COUNTY IN EAST CENTRAL KENTUCKY

* UNTIL 800 AM EDT

* AT 723 AM EDT...RADAR INDICATED A SEVERE THUNDERSTORM OVER HOWARDS
  MILE...OR ABOUT 4 MILES EAST OF MOUNT STERLING...MOVING NORTHEAST
  AT 30 MPH.

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN JACKSON KY.

HEINLEIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 4:25 AM EDT, 2 hours 58 minutes earlier.

Area forecast discussion, May 27, 4:25 AM EDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
425 AM EDT SAT MAY 27 2000

RATHER DIFFICULT FORECAST REGARDING AMOUNT AND COVERAGE OF PRECIP
FOR FIRST PERIOD.

06Z SURFACE ANALYSIS SHOWING WARM FRONT PROGRESSING NORTHWARD ACROSS
FA THIS MORNING.  SHOULD MOVE MOSTLY OUT OF FA BY MID MORNING...BUT
DOES SEEM TO BE SLOWING DOWN QUITE A BIT.  ONE CONCERN IS CONVECTION
CURRENTLY OVER NORTHERN ARKANSAS/SOUTHEAST MISSOURI MOVING INTO
WESTERN KENTUCKY/TENNESSEE ALONG AN EAST-WEST ORIENTED SURFACE
TROUGH.  SO FAR THE CLOUD TOPS HAVE SHOWN SIGNS OF COOLING.  WITH A
DECENT LOW LEVEL JET IN PLACE...INDICATES THAT WE COULD BE SETTING
UP FOR A TRAINING EVENT OF HEAVY PRECIP ALONG AND NORTH OF THE
SURFACE BOUNDARY CURRENTLY LOCATED ROUGHLY ACROSS NORTHERN
ARKANSAS...WESTERN TENNESSEE...AND INTO SOUTHERN KENTUCKY.  THIS
BOUNDARY DOES NOT SEEM TO BE MOVING MUCH.  MOS NUMBERS ARE SHOWING
80 POPS FOR FIRST PERIOD...A FAR CRY FROM THE PREVIOUS RUN OF 30 AND
40 POPS.  ENOUGH OF A LOW LEVEL JET AND PRECIPITABLE WATER TO GO
CATEGORICAL POPS...BUT MAY MAKE A LAST MINUTE CHANGE IF I SEE A
TREND TOWARD SOMETHING DRASTICALLY DIFFERENT.  FLASH FLOOD WATCH IS
NOT OUT OF THE QUESTION.  RIGHT NOW IT IS HARD TO TELL WHERE HEAVIER
PRECIP IF ANY WILL OCCUR TODAY ACROSS FA.  SOUTHERN COUNTIES
DEFINITELY AT MORE RISK FOR FLOODING THAN NORTHERN COUNTIES.  WILL
PROBABLY HOLD OFF ON A WATCH AND LET DAY SHIFT TAKE A CLOSER LOOK AS
THE DAY WEARS ON.

THE BEST LIGHT SHOW WILL PROBABLY BE TONIGHT AS THE COLD FRONT DRAWS
NEARER AND INSTABILITY INCREASES A BIT.  WE HAVE THE POTENTIAL FOR
SOME HEAVY RAIN AS PRECIPITABLE WATER REMAINS GENERALLY ABOVE 1.5
IN.  LOOKING AT A POSSIBILITY OF SEVERE WX FOR TODAY AND TONIGHT AS
COLD FRONT APPROACHES.  PROGGED FREEZING LEVELS AND WET-BULB ZERO
HEIGHTS ARE RUNNING QUITE HIGH...SO CRITERIA AT LEAST FOR JUDGING
HAIL SIZE WITH STORMS WILL SUBSEQUENTLY BE MUCH HIGHER AS WELL.

AS MENTIONED EARLIER...WARM FRONT SEEMS TO BE SLOWING DOWN.  THIS
INDICATES THE OCCLUSION PROCESS WILL PROBABLY BEGIN TO TAKE PLACE BY
LATE TONIGHT/EARLY SUNDAY MORNING.  THE EARLIER CHARACTERISTICS OF A
MORE PROGRESSIVE UPPER WAVE...WHICH INITIALLY HELPED TO BRING A
QUICK RETURN OF THE WARM FRONTAL BOUNDARY TO THE REGION...IS BEING
HAMPERED BY A STUBBORN UPPER TROUGH TO THE NORTHEAST.  WITH A
SURFACE OCCLUSION LOOKING MORE IMMINENT ACROSS THE UPPER OHIO
VALLEY...COULD PUT A DAMPER ON MEMORIAL DAY PLANS.  HAVE ALREADY PUT
A SUNDAY NIGHT GROUP INCLUDING A CHANCE FOR SHOWERS AND WE MAY NEED
TO ADD PRECIP CHANCE FOR MEMORIAL DAY.  DAY SHIFT WILL NEED TO LOOK
AT MEMORIAL DAY A LITTLE CLOSER ONCE WE GET A BETTER HANDLE ON THIS
OCCLUSION PROCESS COUPLED WITH THE CLOSED UPPER LOW.  I LEAN MORE
TOWARD A WETTER SOLUTION ESPECIALLY IN THE MORNING OF MEMORIAL DAY
AT THIS TIME.

.JKL...NONE.

HEINLEIN

In the hours before

Special weather statement, May 27, 6:00 AM EDT, 1 hour 23 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-272200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
600 AM EDT SAT MAY 27 2000

...SLIGHT RISK OF SEVERE THUNDERSTORMS...

THE STORM PREDICTION CENTER INDICATES THAT THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS OVER ALL OF EASTERN KENTUCKY TODAY AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY AND TONIGHT WITH THE
ANTICIPATED COMBINATION OF MODERATELY UNSTABLE AIR AND FAVORABLE
WINDS ALOFT.  SOME STORMS MAY BE SEVERE. LARGE HAIL AND DAMAGING
WINDS COULD OCCUR WITH STRONGER STORMS.

STAY ON TOP OF THE WEATHER SITUATION BY LISTENING TO NOAA WEATHER
RADIO OR THE LOCAL MEDIA FOR UPDATES. EMERGENCY MANAGERS AND SPOTTERS
SHOULD REMAIN ALERT AND BE PREPARED FOR ACTIVATION.

HEINLEIN

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 1:18 PM EDTSevere Thunderstorm WarningJKLLetcher27 min
May 27, 5:10 PM EDTSevere Thunderstorm WarningJKLPike65 min
May 27, 6:20 PM EDTSevere Thunderstorm WarningJKLWayne40 min
May 27, 6:47 PM EDTSevere Thunderstorm WarningJKLMcCreary, Wayne58 min
May 27, 7:14 PM EDTSevere Thunderstorm WarningJKLWhitley61 min
May 27, 7:40 PM EDTSevere Thunderstorm WarningJKLBell, Knox65 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.